Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

August 5, 2022Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 5, 2022, 10:29 PM CDT for Pope County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 10:29 PM CDT (03:29 UTC)
Expired
Aug 5, 2022, 11:00 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Hail
0.88 in
Wind
30

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS83 KMPX 060329
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Fri Aug 5 2022
 
MNZ041-048-060400-
Pope MN-Douglas MN-
1029 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southern Douglas and
northern Pope Counties through 1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry, or 15 miles southwest of Alexandria, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Glenwood.

This includes Interstate 94 in Minnesota between mile markers 105 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4563 9565 4580 9570 4586 9517 4561 9514
TIME...MOT...LOC 0328Z 261DEG 23KT 4572 9557 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

NDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:52 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 5, 6:52 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
652 PM CDT Fri Aug 5 2022

.UPDATE...
Issued at 633 PM CDT Fri Aug 5 2022

Updated for the 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 311 PM CDT Fri Aug 5 2022

KEY MESSAGES:

- Multiple rounds of slow moving thunderstorms expected at times
  tonight into Saturday morning and again Saturday night. Pockets of
  heavy rain with isolated amounts in excess of 3 inches are
  possible, but the flooding risk is low given the ongoing drought
  conditions.

Main concern through tonight will deal with what should be multiple
rounds of convection that develops along a cold front that this
afternoon stretches from the northwest corner of MN back to the
central ND/SD border. This front will enter our northwest CWA around
midnight, move through the Twin Cities Saturday morning, clear
Albert Lea and Eau Claire Saturday afternoon. This front will be
more or less oriented parallel to the h85-h3 flow, which will mean
slow progress for the front. This type of setup tends to favor an
overrunning setup for convection develop, with greatest coverage of
activity typically concentrate near and on the cool side of the
boundary. Often with slower storm motion and training of storms.
The NAM/GFS/RAP all increase PWATS on Saturday to up around 2.2" of
rain, so this will set the stage for heavy rain. The best signal for
heavy rain Saturday afternoon through Saturday night is across
southern MN into western WI, with the greatest uncertainty for where
the northern bound of this heavy rain will setup, which is
conveniently across the Twin Cities metro and the worst of the D2
drought we have in place. 48 hour Probability Matched Mean (PMM) QPF
from the HRRR is showing areas areas with 5-7" of rain, so the
signal definitely remains for seeing heavy rain Saturday night.

What's trick with this forecast is that each round of storms will in
turn impact where subsequent rounds end up. Looks like the greatest
severe risk will remain northwest of the MPX CWA this period, but
what we'll be watching are storms that are forecast to develop
tonight between Sioux Falls and Aberdeen in SD. They would track
east from there, but models differ on whether this would track more
into central MN or go on a trajectory closer to the Twin Cities.
What happens with these storms will help determine how far south the
front makes it Saturday afternoon, when storms are again expected to
erupt along it and slowly sag south through the night. Severe
weather doesn't look to be all that big of a front thanks to weak
lapse rates, but some heavy rain could certainly dampen any plans
you may have to attend, say a county fair, in southern MN.

.LONG TERM...(Sunday through Friday)
Issued at 311 PM CDT Fri Aug 5 2022

KEY MESSAGE:

- Temperatures will cool down Sunday and Monday, with another period
  of dry, warm, and uneventful weather the rest of next week.

The series of shortwaves off to our west will continue to advance
eastward through our region which allows for a continuation of
increased chances of showers and embedded thunderstorms through the
weekend's conclusion. Central and Southern MN counties should
anticipate to see an additional tenth to quarter an inch of rainfall
whereas Western WI could see potentially a quarter to a half-inch
with localized higher amounts associated with heavier rainfall.
Precipitation will gradually decrease from west to east as the final
shortwave departs our area overnight on Sunday. Skies will gradually
clear as surface high pressure builds in. Any rainfall that happened
over the weekend, will most likely be the last that we see through
the forecast period. Monday is shaping up to the best day "weather
wise" of the week as flow becomes more zonal aloft. Temperatures on
Monday will be below-normal in the upper 70's for most areas and
under mostly sunny skies. Tuesday will begin our next warm-up with
near normal temperatures in the low 80's. Wednesday through Friday,
strong upper-level ridging will build from the west allowing for
temperatures to return to the mid to upper 80's. Dew points look to
remain relatively steady ranging from 55-60F.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Aug 5 2022

Northeast to southwest oriented cold front that is just now entering
northwest MN will slowly sag south across the MPX area late tonight
through Saturday. As the front moves through a terminal, it will
result in a several hour long window where showers and storms will be
possible. Given the uncertainty in coverage and timing of storms
along the boundary, kept thunderstorm mention in the 00z TAF set in
the prob30 category. Have mostly VFR TAFs as well, though any
terminal that gets a good soaking rain with the fropa, will have a
chance of developing some MVFR cigs in the post frontal environment.

KMSP...Current forecast has a 50% chance of TSRA starting between
13-14z with a brief break before another round of precipitation
develop in the afternoon. Opted to flavor the Prob30 to start a
little later in the period, closer to when our PoPs ramp back up.
Right now, we have the highest chances for precip at MSP (60% or
higher) coming in at 20z Sat and continuing through the end of this
period.

/OUTLOOK FOR KMSP/
Sun...Chc MVFR/-SHRA in A.M. Otherwise, VFR. Wind NE 5-10 kts.
Mon...VFR. Wind N 5-10 kts.
Tue...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...MPG
LONG TERM...WFO MPX
AVIATION...BPH
Hazardous weather outlook, Aug 5, 2:32 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Fri Aug 5 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
232 PM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Heat index values this afternoon will approach 95 degrees in the
Twin Cities metro area and 100 degrees in west central Minnesota.

Thunderstorms are excected tonight from west central through
central Minnesota. Some heavy downpours will be possible with a
low threat for severe weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to continue off and on through the
weekend. Locally heavy rainfall, with a severe storm or two, is
possible Saturday afternoon into Saturday night from southern
Minnesota into western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight in west
central Minnesota.

In the hours before

Special weather statement, Aug 5, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Fri Aug 5 2022

MNZ041-048-060400-
Pope MN-Douglas MN-
1029 PM CDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of southern Douglas and
northern Pope Counties through 1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry, or 15 miles southwest of Alexandria, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Glenwood.

This includes Interstate 94 in Minnesota between mile markers 105 and
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4563 9565 4580 9570 4586 9517 4561 9514
TIME...MOT...LOC 0328Z 261DEG 23KT 4572 9557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:02 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift43 min
Aug 6, 2:38 PM CDTFlood WatchMPXBlue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more19 hr

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.